Living With Your Voice

by
Gigi Mitchell-Velasco

PART II

PAGE 1  ~  PAGE 2  ~  PAGE 3
www.bravadiva.com

DEALING WITH VOICE PROBLEMS:

At one point, I experienced dysphonia. Something was terribly wrong and I was terrified. I went to a throat specialist who scoped me and put an image of my vocal cords on a TV monitor. There, for all the world to see (or at least those in the room), was a giant (it seemed giant to me) “tree” of broken capillaries on one of my cords. I had what he called varicosities caused by capillaries that had burst in the past. To make matters worse, they were located on what is called “the striking zone” in the center of the cord right where they come together to vibrate. When I would sing these varicosities would swell, just like the varicose veins in ones' legs causing the hoarseness and dysphonia. He said I had reflux which had caused the extreme phlegm and the hoarseness. Of course, steroids, sprays and taking aspirin at times while I was using my voice had caused my blood to thin and those little capillary walls to weaken, causing them to burst. My specialist, who is known to be one of the best in the country, had pioneered cold instrument laser surgery. He said he might be able to remove some of the varicosities, but not all of them. Needless to say, I was distraught. I called my mentor who is a very famous singer and who had written about a similar if not exact incident in her own life (not caused by asthma drugs or reflux but by performing a "stage" scream). She told me to “shut up” and gave me a list of supplements to take. I also went to a Natureopath and discovered that I was in need of sodium (not from table salt, which he says is just a chemical, but from nature.). The sodium lining in the esophagus had eroded and needed to be restored.

I was given a recipe of a celery-cucumber-spinach-carrot juice, along with some herbs and a homeopathic tincture to take. I didn't speak for a month and was told not to eat flour or white sugar or anything refined.  It turns out that a lot of complex carbs can create a great deal of phlegm in the body and eventually give you asthma symptoms. After a few weeks of this, I discovered a lightness in my chest and throat that I don't believe I have ever experienced in all my life. I began singing again after about 5 to 6 weeks, and within the following month, I was singing a concert with the Ural State Philharmonic in Russia featuring excerpts from the opera Carmen. I recently visited a doctor in Saint Paul, Minnesota where I was singing Bach’s Christmas Oratorio. I felt like I was getting sick and wanted to get checked out early, before it turned into a cold or worse. Turns out it was only dryness or some oddity he called ‘a shimmer’ due to phlegm from post nasal drip, but he did say there were NO varicosities present! This is extraordinary as there were many varicosities only six years ago! I am completely recovered and have never even entertained the thought of taking any asthma medication. I'm completely cured of that!  In fact, when most people are suffering from allergies like I used to, I find I hardly notice a sniffle! We put so much refined food in our bodies and expect them to perform for us. We really have to think twice! It's a lot like putting sludge in a race car and expecting it to perform and win!

 

At other times when I have been sick, other methods have helped me. When I was in Austria working on my first record, I had terrible dysphonia and laryngitis. Daily steam showers, as I said earlier, lots and LOTS of water (as much as you can drink), washing out the nose and sinuses, as was described in James’ The Art of Voice Acting, with the Neti pot, and - I'm sorry to say it - enemas.  Sorry folks. I know it's not what you want to hear.  However, if there is phlegm in your nose, there is catarrh everywhere - in all mucous membranes. Sometimes, cleaning out down there can lighten the amount of phlegm in your body. Okay? Not convinced. Would you rather miss that opportunity to have your voice on that spot that NBC is running?! Then don't take my advice! Every little thing helps!  I have had two little bouts with reflux and overuse since.

YOU TALK TOO MUCH!:

The best thing to do, if possible, as everyone has reiterated, is to shut up! If that is not possible and your big moment has arrived, you have to first of all use your head. Go to the E.N.T. (ed: Ear, Nose & Throat specialist) and see if a Medral-dose pak is 'appropriate' for you. Sometimes steroids in small doses, VERY infrequently are fine. Ladies, when these drugs finally work their way out of your system they can sometimes cause yeast infections, as antibiotics can!  Just be smart. Taking some acidophilus pills can also help with that. Do NOT eat yogurt if your problem is phlegm! After taking the steroids and after you have done your job, make sure that you have plenty of down time. This includes NOT talking on the phone (one must speak louder on the phone), lots of rest and little talking to people around you! Another good thing when the throat is swollen and you must perform is to try and spray a little Neosynephrine onto the vocal cords. This is difficult to do since the cords are so far down, but it works fantastically if you can manage it.

If you have been scoped a lot like most opera singers have, you can stick your tongue out and hold it with a kleenex or gauze and spray the Neosynephrine down the throat. My throat doctor says that it was discussed in Grand Rounds that it could prove helpful. It really does work! No more than two squirts twice before you go into session. I sang a whole Mahler song cycle in a big concert with it! There is no spray dispenser for the throat that is available in this country that I know of, so we must rely on this method. I did have a spray dispenser that was used on me in Russia.  We, my husband and I, were singing in Siberia in January (really) and it was so dry that we could not phonate well.  We had a doctor come to the theater and administer Vitamin C and aloe in a dispenser that was shot down our throats. What I wouldn't give for that occasionally!  It's a little gaggy, but VERY soothing once it's over!

PAGE 1 PAGE 2  ~  PAGE 3

back to top
 

 

All content copyright 2012-2014, VoiceActing, LLC, all rights reserved.
Contributed content copyright by individual contributor, used by permission.
To contribute content or advertise, please send your email query to [email protected].Content may be excerpted upon request by email to
[email protected] and reproduced in your blog or on your website, provided appropriate source credit is included with the excerpted content.
Source credit line should read: Used by permission VoiceActing, LLC, www.VoiceActing.com